Iowa, 2008

Hail and Damaging Wind in Iowa, June 20, 2008

June 20, 2008 · NWS DMX · 9 events in 5 counties and zones

The weather situation remained unchanged for the most part across the state. A weak east-west boundary extended across the central sections of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
$45,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The weather situation remained unchanged for the most part across the state. A weak east-west boundary extended across the central sections of the state. The air mass became unstable during peak afternoon heating with the MUCAPE reaching about 2000 J/kg and the lifted index around -6 C. The environment was weakly sheared with 20 to 25 kts of effective shear available. There was a fair amount of downdraft CAPE available, 800 to 1000 J/kg. The freezing level was relatively low at 12,000 feet by late afternoon. The amount of CAPE in the -10 to -30 C. layer of the atmosphere was around 300 J/kg. Thunderstorms erupted along the boundary during the mid to late afternoon hours. A few of the storms became severe over south central and southwest Iowa with hail of penny to nickel size reported with some of the stronger storms. The storms died down around sunset, but did strengthen again during the mid to late evening hours. One storm became severe over Wapello County and produced a 59 MPH wind gust at the Ottumwa Airport. The same storm produced nickel size hail and strong winds in the Agency area, knocking out power in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 2:12 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 20, 2:12 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT FRI JUN 20 2008

.DISCUSSION...
SHORT TERM (TONIGHT)...
A BROKEN LINE OF THUNDERSTORMS DEVELOPED ALONG THE HIGHWAY 30
CORRIDOR THIS AFTERNOON NEAR A MOISTURE CONVERGENCE BOUNDARY. DEEP
LAYER SHEAR IS LIMITED AND THE STORMS ARE HAVING A HARD TIME
MAINTAINING UPDRAFTS...BUT SOME HAVE APPROACHED THE SEVERE CRITERIA
OF PENNY SIZED HAIL. ANOTHER WEAK SHORTWAVE UPSTREAM WILL LIKELY
KEEP STORMS GOING INTO THE EVENING HOURS WITH ISOLD MARGINAL SEVERE
THREAT. HOWEVER...THE MAIN THREAT SHOULD BE LIMITED TO SOUTHERN HALF
OF CWA WITH LIMITED INSTABILITY NORTH.

LONG TERM (SATURDAY THROUGH FRIDAY)...
NORTHWESTERLY STEERING FLOW WILL CONTINUE FOR SEVERAL DAYS. GFS AND
NAM CONTINUE TO HINT AT AREA OF PRECIP FORMING OVER EASTERN DAKOTAS
SAT MORNING AND MOVING DOWN THROUGH WESTERN AND CENTRAL IA LATER
SAT...HOWEVER NAM HAS BACKED OFF SOMEWHAT AND EURO HAS NO INDICATION
OF THIS CONVECTION. STILL...ENOUGH CONSISTENCY WITH THIS POSSIBILITY
TO BUMP UP TO SLIGHT POPS FOR SOME PORTIONS OF CWA SAT
EVENING/NIGHT. SHORTWAVE TROUGH WILL DIG THROUGH THE LARGER EASTERN
CANADIAN GYRE ON SUNDAY...BUT WILL PRIMARILY AFFECT AREAS TO OUR
NORTHEAST WITH ONLY MINIMAL EFFECTS IN OUR NORTHEASTERNMOST
COUNTIES. THEREAFTER...SURFACE HIGH PRESSURE WILL MOVE IN GIVING US
A FEW DRY PERIODS WITH BELOW NORMAL TEMPS. ON MONDAY NIGHT THE
MID-LEVEL FLOW BEGINS TO SHIFT TO MORE WESTERLY/WEST NORTHWESTERLY
AS THE LONGWAVE TROUGH OVER THE GREAT LAKES FINALLY MOVES OUT TO THE
EAST. THIS WILL USHER IN A SERIES OF SUBTLE SHORTWAVE RIPPLES AND
WEAK SURFACE LOW PRESSURE SYSTEMS WHICH RESULT IN SLIGHT POPS
THROUGH THE END OF THE PERIOD.

&&

.AVIATION...20/18Z
A WEAK COLD FRONT AND UPPER LEVEL LOW WILL PUSH INTO IOWA THIS
AFTERNOON AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
TO LATE AFTERNOON...ESPECIALLY NORTHERN IOWA. STORMS SHOULD SPREAD
SOUTHWARD DURING THE EVENING HOURS. OPTED TO FRAME A RELATIVELY
BRIEF PERIOD OF EACH CONVECTION AT EACH TAF LOCATION. SIMILAR TO
YESTERDAY...THE STRONGER STORMS COULD PRODUCE SOME LARGE HAIL AND
ISOLD WIND GUSTS APPROACHING 60 MPH SO MONITOR FOR LATER UPDATES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...LEE
SHORT TERM/AVIATION...KINNEY
Hazardous weather outlook, Jun 20, 4:14 AM CST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
514 AM CDT FRI JUN 20 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
514 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY AND
TONIGHT ACROSS MUCH OF CENTRAL IOWA. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH HAIL
UP TO QUARTER SIZE AND WINDS APPROACHING 60 MPH. IN ADDITION...
THE THREAT OF LOCALIZED HEAVY RAIN CANNOT RULE OUT AN INSTANCE OR
TWO OF FLASH FLOODING.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE
WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR
RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED
THUNDERSTORMS REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN NEXT
TUESDAY THROUGH THURSDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT
DURING THESE TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE TODAY AND SATURDAY...THEN
AGAIN BY NEXT TUESDAY THROUGH THURSDAY.

In the hours before

Local storm report, Jun 20, 10:26 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             2 S LEON                40.71N 93.75W
06/19/2008  E1.75 INCH       DECATUR            IA   PUBLIC

            DELAYED REPORT. EXTENSIVE HAIL DAMAGE TO RV CAMPER AND
            RESIDENTIAL SKYLIGHT.

&&

MRUSSELL
Local storm report, Jun 20, 10:42 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1142 AM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             2 S LEON                40.71N 93.75W
06/19/2008  E1.75 INCH       DECATUR            IA   PUBLIC

            DELAYED REPORT. EXTENSIVE HAIL DAMAGE TO RV CAMPER AND
            RESIDENTIAL SKYLIGHT.

&&

MRUSSELL

The radar

The Des Moines radar (KDMX), 57 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
June 20, 4:01 PM CST
Where
Monroe County, 27.76 mi N of Weller
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.520, -93.100

Hail, Madison

When
June 20, 4:28 PM CST
Where
Madison County, 7 mi NE of Winterset
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.402, -93.925

Hail, Madison

When
June 20, 4:36 PM CST
Where
Madison County, 1 mi NW of Patterson
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.360, -93.914

Hail, Madison

When
June 20, 4:52 PM CST
Where
Madison County, 3 mi W of St Charles
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.280, -93.878

Hail, Cass

When
June 20, 5:04 PM CST
Where
Cass County, 4 mi NE of Griswold
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.271, -95.096

Hail, Madison

When
June 20, 5:20 PM CST
Where
Madison County, 1 mi W of Truro
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.220, -93.889

Hail, Clarke

When
June 20, 6:04 PM CST
Where
Clarke County, 5 mi SW of Osceola
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.979, -93.848

Thunderstorm Wind, Wapello

When
June 20, 9:05 PM CST
Where
Wapello County, (Otm)ottumwa Indstrl
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
41.100, -92.450

Hail, Wapello

When
June 20, 9:43 PM CST
Where
Wapello County, Agency
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.980, -92.370

Nickel size hail was reported along with high winds. The power was knocked out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95775, 95777, 95779, 95780, 95781, 95783, 95785, 95788, 95787.